Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 61, NWS Paducah, KY

July 8, 2021Christian County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 8, 2021, 7:24 PM CDT for Christian County, Muhlenberg County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 7:24 PM CDT (00:24 UTC)
Expired
Jul 8, 2021, 8:00 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, KY, Muhlenberg County, KY

The radar

The Ft Campbell radar (KHPX), 58 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:26 PM CDTTSTM WND DMG2 Se Bremen, KYREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS53 KPAH 090024
SVRPAH
KYC047-177-090100-
/O.NEW.KPAH.SV.W.0061.210709T0024Z-210709T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
724 PM CDT Thu Jul 8 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Muhlenberg County in south central Kentucky...
  Northeastern Christian County in south central Kentucky...

* Until 800 PM CDT.

* At 723 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles south of Livermore to 7 miles west of Weir,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Weir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 8712 3706 8743 3713 8740 3718 8731
      3722 8735 3739 8726 3738 8722 3741 8717
      3741 8710 3738 8710 3734 8714 3732 8712
      3737 8707 3735 8701 3727 8698 3722 8691
      3718 8689 3718 8692 3714 8693 3709 8689
TIME...MOT...LOC 0023Z 286DEG 16KT 3740 8711 3710 8735 

HAIL...0.75IN
WIND...60MPH
 
$$

07
2 follow-up statements
496 
WWUS53 KPAH 090036
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
736 PM CDT Thu Jul 8 2021

KYC047-177-090100-
/O.CON.KPAH.SV.W.0061.000000T0000Z-210709T0100Z/
Muhlenberg KY-Christian KY-
736 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR MUHLENBERG AND NORTHEASTERN CHRISTIAN COUNTIES...

At 734 PM CDT, severe thunderstorms were located along a line
extending from near Central City to 6 miles southwest of Weir, 
moving east at 30 mph. These storms produced minor wind damage at 
726 PM as they moved southeast of Bremen.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Central City, Powderly, Graham, Greenville, Weir, Dunmor, Drakesboro,
Bremen, and South Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 8712 3706 8743 3713 8740 3718 8731
      3722 8735 3739 8726 3738 8722 3741 8717
      3741 8710 3738 8710 3734 8714 3732 8712
      3737 8707 3735 8701 3727 8698 3722 8691
      3718 8689 3718 8692 3714 8693 3709 8689
TIME...MOT...LOC 0034Z 283DEG 41KT 3735 8705 3705 8729 

HAIL...0.75IN
WIND...60MPH
 
$$

07
308 
WWUS53 KPAH 090101
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
801 PM CDT Thu Jul 8 2021

KYC047-177-090110-
/O.EXP.KPAH.SV.W.0061.000000T0000Z-210709T0100Z/
Muhlenberg KY-Christian KY-
801 PM CDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR MUHLENBERG AND NORTHEASTERN
CHRISTIAN COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and lightning are still possible with these thunderstorms.

LAT...LON 3704 8712 3706 8743 3713 8740 3718 8731
      3722 8735 3739 8726 3738 8722 3741 8717
      3741 8710 3738 8710 3734 8714 3732 8712
      3737 8707 3735 8701 3727 8698 3722 8691
      3718 8689 3718 8692 3714 8693 3709 8689
TIME...MOT...LOC 0100Z 317DEG 48KT 3718 8692 3706 8708 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:30 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 3:30 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Thu Jul 8 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 325 PM CDT Thu Jul 8 2021

Ongoing convection along advancing weak frontal system will
continue to need to be monitored for a few isolated
strong/marginally severe cells/clusters/segments late this
afternoon into the early evening. Low level lapse rates of 8-8.5 C
have developed along and ahead of the activity, with marginal
effective shear of 25-30 kts.

The activity should gradually diminish as we lose the low level
instability during the evening hours, as the surface front stalls
out most likely somewhere over western KY. This boundary could
supply enough low level forcing on Friday to generate additional
isolated to scattered storms, esp during the heat of the day.
However, higher chances of convection will come Friday night as
some mid level energy within northwest flow aloft interacts with
the low lvl boundary. Highest rain chances will lie along and
north of the surface boundary as west-southwesterly flow at H85
overruns the front. Not expecting amounts to get too far out of
hand, but would not be surprised to see some locations pick up a
good 1-2 inches of rain by Saturday morning, esp over portions of
sw IN into se IL.

The next major feature that will develop Saturday and Saturday
night will be a fairly deep mid/upper level trof and associated
surface low over MO as the old surface front in our forecast area
finally lifts north out of the region. This will likely put us in
more of a warm sector regime during the day Saturday, with
additional showers and scattered thunderstorms from time to time.

A surface front associated with the system in MO could approach
portions of se MO later in the afternoon, and serve to enhance the
storms in that region. Will need to monitor for the possibility
of at least a few stronger to severe storms as a mid level short
wave energy ejects east beneath the main trof and increases the
forcing along the surface front.

.LONG TERM...(Sunday through Thursday)
Issued at 325 PM CDT Thu Jul 8 2021

Models show the upper level low over the northeast Kansas/northern
Missouri/southern Iowa vicinity Sunday through Monday night, finally
lifting into the Great Lakes region by Tuesday night. This will be
followed by a couple more weak upper level trofs. Southerly flow at
the surface will continue to bring plenty of low level moisture into
the middle Mississippi and lower Ohio valleys Sunday and through the
work week.

Widespread showers and scattered to numerous thunderstorms are
expected across the PAH forecast area through the day Sunday. This
time period will be our highest chances and precipitation amounts in
the extended.  Chances will decrease from west to east Sunday night,
then increase again Monday with daytime heating, with the highest
chances remaining across our eastern counties. This pattern will
continue Monday night and Tuesday.  As the upper low finally lifts
northeast Tuesday night, convective activity will be primarily
diurnally driven, with isolated to scattered showers and
thunderstorms Wednesday and Thursday.

High temperatures will be below normal Sunday and Monday due to
clouds and precipitation, then readings will trend back upward by
mid week.  Highs Wednesday and Thursday will be near to a little
above normal from around 90 degrees to the lower 90s. Overnight lows
will be near to a little below normal Sunday night and Monday night,
the increase to a little above normal Wednesday night.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jul 8 2021

A cold front will bring scattered TSRA development this
afternoon. Included VCTS at all terminals, but will likely need to
go with groups an d or tempos with time as the convection
develops during the afternoon hours. Convection will end during
the evening as the cold front settles along the AR/TN borders.
SSW winds this morning will become WSW this afternoon behind the
cold front, all at around 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...RT
AVIATION...DWS
Hazardous weather outlook, Jul 8, 3:43 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 PM CDT Thu Jul 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue late this afternoon and into
the early evening hours, especially along and south of the Ohio
River. A few isolated severe storms will be possible, with
damaging wind gusts, torrential downpours and deadly lightning the
main thunderstorm hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are daily chances of thunderstorms through the period, with
the highest chances Friday night and over the weekend. A few
strong to severe storms are possible mainly on Saturday.
Otherwise, the main concerns with any storms will be with locally
heavy rainfall and deadly cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 8, 4:42 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
442 PM CDT Thu Jul 8 2021

ILZ090-094-KYZ002>006-MOZ112-082230-
Massac IL-Pope IL-Carlisle KY-McCracken KY-Ballard KY-Graves KY-
Hickman KY-Mississippi MO-
442 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE...NORTHERN
HICKMAN...CARLISLE...MCCRACKEN...BALLARD...NORTHWESTERN GRAVES AND
NORTHERN MISSISSIPPI COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Metropolis Illinois, to
Cairo Illinois, to East Prairie Missouri. Movement was east at 35
mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms as they move across far western Kentucky and the
southern tip of Illinois through 530 pm.

Locations impacted include...
Paducah, Metropolis, East Prairie, Cairo, La Center, Bardwell,
Wickliffe, and Reidland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3673 8940 3675 8943 3698 8919 3697 8917
      3699 8914 3700 8917 3731 8884 3734 8849
      3728 8851 3721 8845 3714 8843 3707 8846
      3707 8857 3703 8852 3702 8848 3700 8849
      3669 8882
TIME...MOT...LOC 2139Z 268DEG 29KT 3726 8880 3680 8931

York
Local storm report, Jul 8, 4:57 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
07/08/2021                   VANDERBURGH        IN   PUBLIC

            NUMEROUS REPORTS OF DAMAGE TO TREES AND
            POWER LINES. POWER OUTAGES REPORTED.

&&

RJP
Special weather statement, Jul 8, 6:39 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
639 PM CDT Thu Jul 8 2021

KYZ013-016-017-020-021-090045-
Muhlenberg KY-Christian KY-Caldwell KY-McLean KY-Hopkins KY-
639 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...NORTHERN
CHRISTIAN...EAST CENTRAL CALDWELL...SOUTHEASTERN MCLEAN AND HOPKINS
COUNTIES UNTIL 745 PM CDT...

At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Calhoun to near Earlington
to near Dawson Springs. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Madisonville, Princeton, Central City, Dawson Springs, Earlington,
Nortonville, Mortons Gap, Powderly, Graham, Greenville, Weir, Dunmor,
Olney, White Plains, Hanson, Drakesboro, Sacramento, Island, St.
Charles and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8691 3709 8690 3707 8695 3704 8720
      3711 8786 3745 8762 3752 8744 3748 8711
      3738 8710 3734 8714 3733 8710 3737 8707
      3735 8701 3732 8699 3727 8698 3723 8691
      3718 8689 3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 2339Z 276DEG 34KT 3747 8741 3729 8756 3713 8769

07
Local storm report, Jul 8, 6:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     SACRAMENTO              37.42N 87.27W
07/08/2021                   MCLEAN             KY   TRAINED SPOTTER

            WALL CLOUD OR POTENTIAL FUNNEL CLOUD NOT
            TOUCHING GROUND, SIGHTED NEAR SACRAMENTO.

&&
Local storm report, Jul 8, 6:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FUNNEL CLOUD     MORTONS GAP             37.24N 87.47W
07/08/2021                   HOPKINS            KY   TRAINED SPOTTER

            WALL CLOUD OR POTENTIAL FUNNEL CLOUD NOT
            TOUCHING GROUND, SIGHTED NEAR MORTON'S GAP
            AND ALSO FROM MADISONVILLE.

&&
Local storm report, Jul 8, 7:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     6 E MADISONVILLE        37.34N 87.40W
07/08/2021  M50 MPH          HOPKINS            KY   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST IN ANTON, KY.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:02 PM CDTSpecial Weather StatementPAHFulton28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.